Alert archive / Iowa / Flash Flood Watches in 2019

Flash Flood Watch 4, NWS Sioux Falls, SD

September 18, 2019Union County, South Dakota; 7 counties in Iowa

NWS Sioux Falls, SD issued this flash flood watch at Sep 18, 2019, 10:27 PM CDT for Union County, South Dakota; 7 counties in Iowa. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 18, 2019, 10:27 PM CDT (03:27 UTC)
Expired
Sep 19, 2019, 5:51 AM CDT
In force
7 hr
Issued by
NWS Sioux Falls, SD
Flood severity
None

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Ida County, IA, O'Brien County, IA, Plymouth County, IA, Woodbury County, IA, Union County, SD

The radar

The Sioux Falls radar (KFSD), 123 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2448 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
381 m²/s²
Significant tornado parameter
2.3
Supercell composite
8.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at Sep 18, 6:46 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Sep 18, 6:46 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
646 PM CDT Wed Sep 18 2019

.SHORT TERM...(This Evening through Thursday)
Issued at 248 PM CDT Wed Sep 18 2019

Very weak elevated instability has allowed a few showers to persist
this afternoon across parts of northwest IA. This is on the far
northern fringes of any instability that is slowly sinking
southward. By late this afternoon into the evening this instability
will begin to drift back to the north. The latest model soundings
still hint that capping will keep thunderstorm activity at bay until
later in the evening. By about 10 pm or so the low level jet will
bring some convergence and moisture back into the area and
thunderstorms become likely over parts of northwest IA and northeast
NE. Storm motion does hint that newer updrafts could develop to the
southwest as storms drift east so some training of thunderstorms
will be possible. Also good instability and decent shear to
initially support a few severe thunderstorms. Right now it does look
like this will be confined to the aforementioned locations. The
thunderstorms could reach as far north as Interstate 90 but for now
these look to be disorganized and short lived. By mid morning
Thursday capping begins to develop with upper level ridging and the
low level jet loses influence so expect most of Thursday to be dry.
After milder lows in the upper 50s to mid 60s the humidity will
gradually return through the day Thursday with late afternoon dew
points climbing into the upper 60s to around 70 and highs in the 80s.

By Thursday night heights aloft begin to collapse as the upper level
trough to the west shifts east. There is not very much focus in the
area however so the chances for showers and thunderstorms will
remain low. Will have the higher chances near highway 14 late
Thursday night. increasing southerly winds will keep lows very warm,
from about 65 to 70 in most locations.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 248 PM CDT Wed Sep 18 2019

By Friday the southerly gradient at the surface will be pretty stout
and expect south winds of 20 to 35 mph. Temperatures will warm
nicely through the day as the upper level wave approaches from the
west. While daytime thunderstorms are fairly unlikely in most
locations soundings do hint that some surface based activity is not
impossible so will need to keep an eye on this potential. Plenty of
shear and instability to support some severe thunderstorms. Central
SD could see some thunderstorm activity as the upper level wave
approaches late in the afternoon.

Friday night shows the best potential for widespread shower and
thunderstorm potential with heavy rain and severe weather both
possible. A little too early to pin point the locations with the
highest potential for heavier rain but the threat will be there.

The upper level trough will move through Saturday and flush out the
moisture and instability and bring a stronger west wind. Highs will
be in the 70s most locations.

Once this cool air settles in expect near to below normal
temperatures Sunday through Wednesday with only small chances for
showers and thunderstorms. The better chances will likely be Monday
night into Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 645 PM CDT Wed Sep 18 2019

Light winds and quiet weather are expected for most of the region
overnight into the day tomorrow. The exception will be for areas
around and southeast of KSUX and KSPW, where scattered overnight
thunderstorms may develop. Currently the frontal boundary is
located south of the region, roughly where storms are in progress
south of KOMA. These storms are expected to continue and expand in
coverage northward throughout the night. Strong storms are not
expected, but periods of heavy rain and occasional cloud to ground
lightning are possible in the aforementioned area. Storms exit
the area by mid-morning Thursday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...VandenBoogart
Hazardous weather outlook, Sep 18, 4:06 AM CDT, 18 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
406 AM CDT Wed Sep 18 2019

IAZ001-MNZ071-072-080-081-089-097-098-SDZ038>040-050-052>070-
190915-
Lyon-Lincoln-Murray-Cottonwood-Nobles-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-Yankton-Clay-
406 AM CDT Wed Sep 18 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Flooding resulting from heavy rainfall last week will continue to be
an ongoing concern. Moderate to major river flooding is expected to
continue in the James, Vermillion and Big Sioux Rivers for several
days.

Scattered thunderstorms will linger over portions of Southwest
Minnesota early this morning. There will be a risk for locally
heavy rain, especially in the areas near Windom, Jackson, and
Worthington.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances return Thursday night and linger into
Saturday. Some of these storms may produce locally heavy
rainfall, which could exacerbate ongoing flooding.

Isolated storms Friday afternoon and evening may also become
strong to severe, though the favored area and extent of the severe
weather risk is still uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071-
190915-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Jackson-Dixon-Dakota-Union-
406 AM CDT Wed Sep 18 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

Flooding resulting from heavy rainfall last week will continue to be
an ongoing concern. Moderate to major river flooding is expected to
continue in the James, Vermillion and Big Sioux Rivers for several
days.

Scattered thunderstorms will continue into Wednesday morning
across portions of Northwest Iowa. Locally heavy rain may become
an issue, with amounts of 1 to 2 inches likely in some locations.

Additional thunderstorms may form across portions of eastern
Nebraska and northwest Iowa later this evening and overnight. A
storm or two may contain marginally severe hail, however the
greatest risks will come from another risk for locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional storms are possible Thursday night through early Saturday.
These storms may produce locally heavy rainfall, which could
exacerbate ongoing flooding. Isolated storms Friday afternoon and
evening may also become strong to severe, though the favored area
and extent of the severe weather risk is still uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 8:26 AM CDTRiver Flood WarningFSDBon Homme, Charles Mix72 days

Nearby

Flash Flood Watches in Iowa, 2019Flash Flood Watches in South Dakota, 2019Every flash flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.